A 45-year-old female with a history of cellulitis requiring peripheral inserted central catheter (PICC) line placement for intravenous antibiotics presents two weeks after line removal with persistent, dull, aching pain in her right shoulder and difficulty removing the rings on her right hand. The pain worsens with exercise and is relieved with rest. The physical exam reveals nonpitting edema of her hand. The ultrasound shows subclavian vein thrombosis. What is the best approach to treating her upper extremity deep venous thrombosis (UEDVT)?
DVT and pulmonary embolism (PE) have been subject to increased publicity recently, and both conditions are recognized as serious entities with life-threatening consequences. In fact, more people die annually from blood clots than breast cancer and AIDS combined.1,2 Still, the increased DVT and PE awareness is primarily focused on lower extremity DVT (LEDVT), while UEDVT is thought of as a more benign entity. However, current data suggest that UEDVT is associated with equally significant morbidity and mortality.
UEDVT prevalence has increased in step with the increased use of central venous catheters (CVCs) and pacemakers. Although most patients present with pain, swelling, parathesias, and prominent veins throughout the arm or shoulder, many patients will not display any local DVT symptoms. For example, Kabani et al recently presented data for 1,275 patients admitted to the surgical ICU over a 12-month period. They found the incidence of UEDVT was higher than that of LEDVT (17% vs. 11%; P=0.11). They also determined that scanning all four extremities diagnosed more DVT than two-extremity scans (33% vs. 7%; P<0.001).3
While current medical literature has pushed for increased UEDVT attention, there is no consensus on its treatment. Recent American College of Chest Physicians (ACCP) guidelines addressed UEDVT treatment specifically and recommended analogous treatment to LEDVT with heparin and warfarin.4 This follows prospective studies that have shown patients with UEDVT and LEDVT have similar three-month clinical outcomes. The ACCP guidelines do not specifically recommend different treatment courses based on whether the UEDVT is catheter-related or not. Furthermore, while one might assume that removal of an associated catheter might reduce the treatment duration, there is limited data to support shorter courses in this scenario.
Review of the Data
Incidence: UEDVT is becoming more common secondary to increased interventions in the upper extremity (CVC, pacemaker), and is more easily recognized due to improvement in noninvasive ultrasound technology. UEDVT accounts for up to 10% of all DVT, with an incidence of approximately three per 100,000 persons in the general population.5-8 Because UEDVT can also be asymptomatic, it is believed that the incidence likely is higher than previously reported, but prospective data are lacking.
Risk factors: UEDVT is further categorized as either primary or secondary, depending upon the cause. First described in the late 1800s, spontaneous primary thrombosis of the upper extremity, or Paget-Schroetter syndrome, accounts for approximately 20% of UEDVT.9 Primary UEDVT includes both idiopathic and “effort-related” thrombosis. Effort-related thrombosis usually develops among young people after strenuous or repetitive exercise, such as pitching a baseball. Some hypothesize that effort-related thrombosis is related to a hypercoaguable state or anatomic abnormalities, although a specific cause, such as thoracic outlet syndrome, is found in only 5% of these cases.10,11
Secondary UEDVT characterizes thrombosis in which an endogenous or exogenous risk factor is present. Endogenous risk factors include coagulation abnormalities, such as antithrombin, protein C and protein S deficiencies; factor V Leiden gene mutation; hyperhomocysteinemia; and antiphospholipid antibody syndrome. Exogenous risk factors include CVC pacemakers, intracardiac defibrillators, malignancy, previous or concurrent LEDVT, oral contraceptives, some artificial reproductive technologies (women can develop ovarian hyperstimulation syndrome, which is associated with increased hypercoaguability), trauma, and IV drug use (especially cocaine).5,12-14